People

Dr David Penman

Deputy Dean (Education) (Science and Health) and Senior Lecturer
Department of Mathematical Sciences
Dr David Penman
  • Email

  • Telephone

    +44 (0) 1206 872839

  • Location

    5A.211, Colchester Campus

  • Academic support hours

    Open Door Policy in relation to queries about mathematics

Profile

Biography

I am originally from Edinburgh. I studied at Cambridge University for my first degree in Mathematicsand Part III (essentially a Master's course in pure mathematics), and subsequently attempted (unsuccessfully) to write a Ph.D thesis on algebraic number theory there.I subsequently became involved in probability, taking an M.Sc. and subsequently a Ph.D at Sheffield University, the Ph.D thesis being on Random Graphs with Correlation Structure. I had variouspart-time and/or temporary lecturing jobsat Sheffield, the then UMIST (now part of the University of Manchester)and the University of York. I have been at Essex since 2000, where I have taught a broad range of modules and have supervised eightresearch students, including sixPh.D. students, through to completion (all but one passed). I have two research students at present. I am also Editor of the British Combinatorial Bulletin http://www.essex.ac.uk/maths/BCB/ and as such an ex officio member of the British Combinatorial Committee. During the period Autumn 2013 to summer 2019, I will be Deputy Dean (Education) for the Faculty of Science and Health andas such will be less involved in Departmental activities.

Research and professional activities

Research interests

probabilistic combinatorics, especially random graphs with correlation structure

Paley graphs and other pseudo-random graphs

extremal Ramsey graphs

aspects of posets, quicksort-type algorithms

fixed point polynomials of finite permutation groups

aspects of additive combinatorics such as sets with more sums than differences

sandpile groups of graphs

Teaching and supervision

  • Interdisciplinary Science Group Project Module (BS399)

Publications

Journal articles (7)

Penman, DB., McDiarmid, CJH. and Iliopoulos, V., Linear Extensions and Comparable Pairs in Partial Orders. Order

Penman, DB. and Wells, MD., (2014). Sum-dominant sets and restricted-sum-dominant sets in finite abelian groups. Acta Arithmetica. 165 (4), 361-383

Harden, CM. and Penman, DB., (2013). Fixed point polynomials of permutation groups. Electronic Journal of Combinatorics. 20 (2)

Penman, DB. and Wells, MD., (2013). On Sets with More Restricted Sums than Differences. Integers. 13, creators-Penman=3ADavid_B=3A=3A

Iliopoulos, V. and Penman, DB., (2012). Dual Pivot Quicksort. Discrete Mathematics, Algorithms and Applications. 04 (03), creators-Penman=3ADavid_B=3A=3A

Biggins, JD. and Penman, D., (2009). Large deviations in randomly coloured random graphs. Electronic Communications in Probability. 14 (0), 290-301

Maistrelli, E. and Penman, D., (2006). Some colouring problems for Paley graphs. Discrete Mathematics. 306 (1), 99-106

Book chapters (1)

Penman, DB. and Cannings, C., (2003). Models of random graphs and their applications. In: Stochastic Processes Modelling and Simulation. Editors: Shanbhag, DN. and Rao, CR., . Elsevier. 51- 91. 0444500138. 978-0-444-50013-7

Contact

dbpenman@essex.ac.uk
+44 (0) 1206 872839

Location:

5A.211, Colchester Campus

Academic support hours:

Open Door Policy in relation to queries about mathematics